Missouri, 2002Damaging Wind in Missouri, August 23, 2002
August 23, 2002 · NWS EAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 23, 2:21 AM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 23, 2:21 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
321 AM CDT FRI AUG 23 2002
321 AM...
MAIN FORECAST CONCERNS AT THIS POINT ARE WITH CHANCES OF
PRECIPITATION TODAY AND THROUGH THE WEEKEND.
FRONTAL BOUNDARY THAT HAS BEEN SITTING IN NEBRASKA AND IOWA IS
FINALLY MOVING IN RESPONSE TO SLIGHTLY STRONGER NORTHERN STREAM WAVE
THAT 500 MB PROFILERS SHOWS IN CENTRAL NEBRASKA AT THIS TIME. BIG
QUESTION OF HOW QUICKLY THIS FRONT WILL DROP INTO AREA TODAY.
SURFACE ANALYSIS SHOWS THAT BOUNDARY HAS PROGRESSED INTO EXTREME
NORTHWEST CORNER OF FORECAST AREA. OUTFLOW FROM CONVECTION IN
NEBRASKA AND IOWA SEEMS TO BE HELPING WITH THIS MOVEMENT. WEAK
SURFACE WAVE ON THE BOUNDARY IN KANSAS IS EXPECTED TO MOVE THROUGH
FORECAST AREA THIS MORNING...WHICH SHOULD HELP DRAW FRONT SOUTHWARD
IN ITS WAKE. THUS THINK BY EARLY AFTERNOON...BOUNDARY SHOULD BE
RUNNING FROM A MACON TO KANSAS CITY LINE...AND SHOULD BE SOUTH OF
FORECAST AREA BY EARLY EVENING. AVN SEEMS TO HAVE THE BEST HANDLE
ON THE UPPER WAVE AND POSITION OF THE SURFACE FRONT. 00Z ETA SEEMED
TOO STRONG WITH WAVE IN NEBRASKA AND WAS TOO FAST WITH THE INFLUX OF
DRIER AIR. WILL SLOW DOWN THE MOVEMENT OF PRECIPITATION THROUGH
FORECAST AREA TODAY FROM WHAT WE HAD PREVIOUSLY GOING BASED ON THE
TREND OF THE FRONT AND AVN MOISTURE FIELDS.
TONIGHT...AFTER ANY REMAINING RAIN ENDS EARLY IN THE EVENING IN
SOUTHERN PART OF FORECAST AREA...DRY WITH SHOULD PREVAIL WITH
SURFACE FRONT WELL SOUTH AND UPPER LEVEL RIDGE DEVELOPING. FORECAST
MODELS DIVERGE ON SATURDAY WITH A CONVECTIVELY INDUCED VORT MAX
DEVELOPING UNDER THIS RIDGE. ETA HAS THIS MAX IN NEBRASKA...WHILE
AVN HAS IT IN KANSAS. INTERESTINGLY...BOTH MODELS LOOK FAIRLY
SIMILAR IN THEIR QPF FIELDS DESPITE THESE DIFFERENCES. WILL HAVE
PRECIPITATION IN FOR SOUTHWEST THIRD OF FORECAST AREA TO COVER THE
POSSIBILITY OF AREA GETTING CLIPPED BY THE STORMS AS THEY SHOULD
MOVE SOUTHEAST AS THE UPPER WAVE COMES UNDER THE INFLUENCE OF THE
DEEPER SHORT WAVE ACROSS THE EASTERN PART OF THE COUNTRY.
FOR SUNDAY...MODELS WANT TO BRING YET ANOTHER WAVE UNDER THE UPPER
RIDGE...WITH THIS WAVE MOVING RIGHT ACROSS FORECAST AREA. WILL LEAVE
THE CURRENT AREA WIDE PRECIPITATION WE HAVE GOING FOR THE DAY...AND
DRY SUNDAY NIGHT AS THE UPPER WAVE SHOULD BE PAST REGION BY THEN.
THIS WAVE IS FORECAST TO CARVE OUT A TROUGH IN THE SOUTHEAST WITH
RIDGING BUILDING IN BEHIND ACROSS FORECAST AREA. THIS SHOULD BRING
DRY WEATHER FOR THE START OF THE WORK WEEK.
WITH MODELS NOT IN GREAT AGREEMENT WITH THE COMPLEX
PATTERN...CONFIDENCE ON PRECIPITATION IS NOT THAT HIGH...SO WILL GO
WITH JUST CHANCE POPS FOR THE PACKAGE. TEMPERATURES WILL ALSO BE
TRICKY...ESPECIALLY TODAY WITH FRONT COMING THROUGH REGION. SINCE WE
ARE STARTING OFF QUITE WARM...WILL LEAN TOWARD WARMER ETA
GUIDANCE.
PC
.EAX...
KS...NONE.
MO...NONE.
In the hours before
Special weather statement, Aug 22, 10:40 PM CST, 5 hours 15 minutes before
MOZ001>003-011-230500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1140 PM CDT THU AUG 22 2002
SEVERE THUNDERSTORM WATCH NUMBER 629 HAS BEEN CANCELLED AS OF 1140 PM
CDT THURSDAY EVENING. COUNTIES NO LONGER UNDER THIS SEVERE
THUNDERSTORM WATCH INCLUDE...
IN MISSOURI:
ATCHISON...HOLT...NODAWAY AND WORTH.
THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.
Thunderstorm Wind, Jackson
- When
- August 23, 3:55 AM CST
- Where
- Jackson County, Independence
- Measured
- 58 kt (67 mph)
- Property damage
- $10,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 39.083, -94.433
Numerous power lines and trees down...in an area from 42nd Street to 44th Terrace near Noland Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Missouri, August 23, 20024 deaths · 1 event
- Lightning Strike in Tennessee, August 23, 20022 deaths · 1 event
- Flash Flood and Hail in Oklahoma, August 23, 20021 injured · $3.8 million · 1.5 in hail · 18 events
- Tornado in Indiana, August 23, 2002$200,000 · F1 · 1 event
- Hail in Nebraska, August 23, 2002$600,000 · 1.75 in hail · 1 event
- Flash Flooding in Michigan, August 23, 2002$265,000 · 2 events
- Hail and Damaging Winds in Nebraska, August 23 to 24, 2002$177,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Texas, August 23, 2002$115,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Ohio, August 23, 2002$83,000 · 1 in hail · 8 events
- Damaging Winds and Lightning Strikes in Indiana, August 23, 20021 injured · $47,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Kansas, August 23, 2002$50,000 · 1.75 in hail · 6 events
- Damaging Wind in Missouri, August 23, 2002$50,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317777.